Michigan, 2014

Hail and Damaging Winds in Michigan, April 12, 2014

April 12, 2014 · NWS DTX · 34 events in 5 counties and zones

A warm front that was set up across the state on Saturday served as the focus for multiple storms that traveled east across the middle of Lower Michigan. One storm was able to gather enough strength while moving into a more favorable environment to produce a swath of wind and hail damage across the middle of the NWS Detroit/Pontiac county warning area (CWA).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A warm front that was set up across the state on Saturday served as the focus for multiple storms that traveled east across the middle of Lower Michigan. One storm was able to gather enough strength while moving into a more favorable environment to produce a swath of wind and hail damage across the middle of the NWS Detroit/Pontiac county warning area (CWA). This storm packed high winds and lots of hail as it raced east at about 50-55 mph. Straight line winds up to 70 mph from this storm caused numerous damage, including uprooted trees, downed power lines, and building damage. Along with winds, numerous reports of hail also accompanied the storm with hail up to one inch reported in a few areas. What was impressive with the hail, was the high amount of small hail that fell. In some locations, hail completely covered the ground and was a couple of inches thick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 12, 2:21 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 12, 2:21 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
321 PM EDT SAT APR 12 2014

.SHORT TERM...THIS EVENING AND TONIGHT

AREA OF ELEVATED CONVECTION OVER SOUTHWEST LOWER MICHIGAN CONTINUES
TO CHURN EASTWARD.  COVERAGE HAS DIMINISHED A FAIR AMOUNT OVER THE
LAST COUPLE OF HOURS...HOWEVER ADDITIONAL MOISTURE TRANSPORT IS
SURGING NORTHWARD INTO THE FAR SOUTHERN REACHES OF THE STATE.  THIS
INCREASE IN LOWER TROPOSPHERIC MOISTURE IN COMBINATION WITH
REASONABLE MID-LEVEL LAPSE RATES SHOULD SUFFICE TO MAINTAINING THE
PRECIPITATION ACROSS PORTIONS OF SOUTHEAST LOWER MICHIGAN.  HOWEVER
THUNDERSTORM CHANCES ARE DECREASING WITH THE LACK OF ROOTING IN THE
BOUNDARY LAYER.  THE GREATEST COVERAGE WILL BE ALONG AND NORTH OF
M-59...CLOSER TO THE NEAR SURFACE WARM FRONT.  ADDITIONAL ELEVATED
CONVECTION...WITH BETTER THUNDER PROSPECTS...OVER SOUTHERN WISCONSIN
WILL FLOW IN TOWARD THE SAGINAW VALLEY LATE THIS AFTERNOON AND HAS
GREATER STAYING POWER...OWING TO IT/S POSITIONING IN THE RIGHT
ENTRANCE REGION OF THE UPPER LEVEL JET.

THE QUASI-STATIONARY NATURE OF THE LOWER TROP FRONT WILL ALLOW FOR
ADDITIONAL UPSTREAM ACTIVITY TO ADVANCE EAST-NORTHEASTWARD INTO
LIFELINE REGION OF THE STATE TONIGHT. PROSPECTS FOR DECENT RAINFALL
TOTALS STILL REMAINS A POSSIBILITY ACROSS THE SAGINAW VALLEY AND
THUMB REGIONS...WITH MORE PERSISTENT RAINFALL AND GREATER LIKELIHOOD
FOR EMBEDDED CONVECTIVE INTENSITY.  THIS WILL START TO PRIME THE
SOIL FOR THE NEXT SEVERAL ROUND OF THE PRECIPITATION OVER THE NEXT
COUPLE OF DAYS.

THE STEADY SOUTHERLY FLOW WILL FORCE NEAR SURFACE MOISTURE TO
INCREASE SUBSTANTIALLY DURING THE FIRST HALF OF THE NIGHT AND THIS
WILL PREVENT TEMPERATURES FROM FALLING OFF VERY MUCH - HOLDING
MAINLY IN THE 50S AWAY FROM THE COLDER LAKESHORE AREAS.

&&

.LONG TERM...SUNDAY THROUGH SATURDAY

DEFINED LOW LEVEL BAROCLINIC ZONE LODGED WITHIN DEEPENING 850-300 MB
SOUTHWEST FLOW EXPECTED TO EXTEND FROM THE MAIN HEIGHT FALL CENTER
SHIFTING INTO THE CENTRAL PLAINS NORTHEASTWARD THROUGH WEST-CENTRAL
TO NORTHEAST LOWER MICHIGAN BY MID MORNING SUNDAY...OR IN THE
VICINITY OF OR JUST NORTHWEST OF THE NORTHERN SAGINAW VALLEY.
ATTENDANT HIGHER THETA-E PLUME STAYS ANCHORED ALONG THIS CORRIDOR
THROUGH THE DAYLIGHT PERIOD.  THIS BOUNDARY WILL REMAIN THE PRIMARY
FOCAL POINT FOR ADDITIONAL CONVECTIVE GROWTH AND DOWNSTREAM
PROPAGATION AS WEAK CONVECTIVE FILAMENTS BACKED BY RENEWED 850 MB
LOW LEVEL JET FORCING WORK ACROSS THE MAIN CONVERGENCE ZONE.  THIS
WILL PERPETUATE A HIGHER POP SCENARIO ACROSS THE SAGINAW VALLEY.
CONFIDENCE HOLDS ON THE LOWER SIDE IN PROVIDING A MORE DEFINITIVE
OUTLOOK ON PRECIPITATION CHANCES TO THE SOUTH OF THE BOUNDARY /IE:
I-69 CORRIDOR SOUTHWARD/, GIVEN AN INCREASINGLY ILL-DEFINED FORCING
FIELD.  LOWER POTENTIAL DOES EXIST FOR A STRONGER WAVE TO DETACH OFF
THE FRONTAL SLOPE AND VEER MORE EASTERLY AND THROUGH SOUTHERN LOWER
MICHIGAN...PER THE 12Z NAM SOLUTION.  THIS POINTS TOWARD HOLDING
FIRM WITH AT LEAST A MINOR POP FOR NOW, ALLOWING SUBSEQUENT NEAR
TERM TRENDS TO DICTATE A LARGER ADJUSTMENT HIGHER OR LOWER AS
NEEDED.  REGARDLESS, A FIRM LOW LEVEL SOUTHWEST GRADIENT AND
ASSOCIATED THERMAL RIDGE /9-10C AT 850 MB/ ENCOMPASSING MUCH OF THE
REGION WILL AGAIN SUPPORT HIGHS UPPER 60S/LOWER 70S OUTSIDE OF THE
FAR NORTH.

MAIN CORRIDOR OF HEIGHT FALLS EJECTING OUT OF THE PLAINS WILL PROMPT
A RENEWED INCREASE IN LOW LEVEL SOUTHWEST FLOW DOWNSTREAM LATE
SUNDAY INTO SUNDAY NIGHT.  THE STRONG LOW LEVEL INFLOW/850 MB JETLET
WILL HELP DEFINE A STEADY UPTICK IN DYNAMIC FORCING ACROSS AND NORTH
OF THE FRONTAL ZONE AS ONE OR MORE WEAK SURFACE WAVES SLIP ALONG THE
BOUNDARY.  THIS PROCESS WILL AGAIN TEND TO ORIENT PRIMARILY SW TO NE
ARCING INTO THE SAGINAW VALLEY, BUT LIMITING THE PROSPECTS FOR
PRECIPITATION DEVELOPMENT FURTHER SOUTH INTO THE WARM SECTOR.  THIS
WILL TRANSLATE INTO A RATHER SHARP NORTHWEST TO SOUTHEAST POP
GRADIENT FOR THE SUNDAY NIGHT PERIOD.

GRADUALLY FALLING HEIGHTS WILL FINALLY EASE THE FRONTAL BOUNDARY
ACROSS ALL OF SE MICHIGAN THROUGHOUT MONDAY.  HEALTHY STRIP OF MID
LEVEL DEFORMATION/FGEN WILL BRING A CORRESPONDING EXPANSION IN
PRECIPITATION COVERAGE FOR ALL LOCALES.  THE DEGREE OF FORCING INTO
A HIGH PWAT AIR MASS /~1.4"/ CARRYING A LOW STABILITY PROFILE WITHIN
THE 900-600 MB MOIST LAYER WILL SUPPORT CLUSTERS OF HEAVIER
RAINFALL/EMBEDDED THUNDER.  A HIGHER PROBABILITY FOR A PERIOD OF
TRAINING AND/OR MULTIPLE EPISODES GIVEN THE LONGER RESIDENCE TIME OF
THE GOVERNING FORCING ELEMENTS WILL PRESENT A FLOODING CONCERN
ACROSS THE SAGINAW VALLEY...WHERE TOTAL RAINFALL AMOUNTS UPWARDS OF
2 TO 3 INCHES REMAINS PLAUSIBLE THROUGH LATE MONDAY.  IN LIGHT OF
THIS, WILL GO AHEAD AND HIGHLIGHT THIS POTENTIAL WITH A FLOOD WATCH
FOR MIDLAND/BAY/SAGINAW COUNTIES STARTING SUNDAY EVENING.

THERE REMAINS SOME INDICATION PER THE 12Z MODEL SUITE FOR ONE FINAL
PERIOD OF STRONGER ASCENT TO SWEEP OVER THE REGION MONDAY NIGHT AS A
SECONDARY UPPER JET MAX AND RIBBON OF CVA ACCOMPANY THE INBOUND
MAIN MID LEVEL TROUGH AXIS.  THERMAL PROFILE DEFINITIVELY TRENDING
DOWNWARD BY THIS TIME IN POST-FRONTAL LOW LEVEL NORTHWEST FLOW.
SOUNDINGS AT THIS STAGE WOULD SUPPORT A TRANSITION TO ALL SNOW, SOME
LIGHT ACCUMULATION A POSSIBILITY.

LINGERING RAIN/SNOW SHOWERS WILL PERSIST AS THE FRONT CONTINUES
TO PUSH AWAY FROM THE AREA ON TUESDAY. NORTHWESTERLY FLOW BEHIND
THE FRONT WILL CONTINUE TO BRING IN COLDER AIR TO THE REGION
KEEPING HIGHS ON BOTH TUESDAY AND WEDNESDAY BELOW NORMAL. HIGH
PRESSURE BUILDS IN FROM THE SOUTH AND WORKS NORTHEAST UP ACROSS
THE SOUTHERN GREAT LAKES LATER IN THE DAY ON TUESDAY LASTING
THROUGH THURSDAY. THERE MAY BE A SLIGHT CHANCE FOR AREAS NORTH OF
THE CWA TO SEE SOME LIGHT PRECIP ACTIVITY WEDNESDAY/THURSDAY WITH
MODELS HINTING AT A BOUNDARY SETTING UP ACROSS THE NORTHERN GREAT
LAKES. OVERALL...EXPECTING THE CWA TO STAY DRY THROUGH THAT
PERIOD. A SLIGHT REBOUND IN TEMPS WILL BE SEEN LATER ON IN THE
WEEK...AS HIGHS REACH BACK INTO THE MIDDLE TO UPPER 50S AND CLOSER
TO NORMALS FOR THIS TIME OF YEAR. MODELS ARE SUGGESTING MORE
APPRECIABLE PRECIPITATION ON FRIDAY AS THE NEXT SYSTEM MOVES UP
FROM THE SOUTHERN PLAINS TOWARDS THE GREAT LAKES REGION.

&&

.MARINE...

MODERATE SOUTH TO SOUTHWEST WINDS WILL PERSIST THROUGH SUNDAY NIGHT
SOUTH OF A FRONTAL BOUNDARY DRAPED ACROSS CENTRAL LOWER MICHIGAN.
THIS FRONTAL BOUNDARY WILL PROVIDE THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT THROUGH MONDAY.   GUSTY NORTHWEST WINDS
WILL EMERGE AS THE FRONT SAGS SOUTHEAST MONDAY AND MONDAY NIGHT.
WINDS WILL REMAIN GUSTY OUT OF THE NORTHWEST AS COLDER AIR FUNNELS
IN THROUGH TUESDAY.

&&

.HYDROLOGY...
FLOOD WATCH IN EFFECT FOR THE SAGINAW VALLEY SUNDAY EVENING THROUGH
MONDAY EVENING.  MULTIPLE EPISODES OF RAINFALL, HEAVY AT TIMES WILL
TEND FOCUS ALONG A FRONTAL BOUNDARY IN THE VICINITY OF THIS AREA.
RAINFALL AMOUNTS RANGING FROM 1 TO 3 INCHES.  THIS WILL LEAD TO
RISES IN AREA RIVERS AS WELL AS POSSIBLE FLOODING OF LOWLAND AREAS.
LATEST FORECAST FOR THE RIVER BASINS ALONG THIS CORRIDOR
/PARTICULARLY THE TITTABAWASSEE AND SAGINAW RIVERS/ SHOW AN
INCREASED RISK OF FLOODING BEGINNING SOMETIME TUESDAY OR TUESDAY
NIGHT.  HYDROLOGIC OUTLOOK ISSUED THIS AFTERNOON /ESFDTX/ HIGHLIGHTS
THE DETAILS.  A FLOOD WARNING WILL BE NECESSARY SHOULD THIS FORECAST
HOLD AND CONFIDENCE INCREASES IN SEEING THE HIGHER END OF THE
EXPECTED RAINFALL AMOUNTS.

&&

.AVIATION...ISSUED 113 PM EDT SAT APR 12 2014

//DISCUSSION...

CONVECTION ACROSS OVER SOUTHERN LAKE MICHIGAN IS THE FIRST ORDER OF
BUSINESS FOR THE TERMINAL FORECASTS.  ENOUGH EVIDENCE SUGGESTS THE
THUNDERSTORMS NEAR CHICAGO HAVE A GOOD CHANCE TO TRAVEL EASTWARD
WITH SOME LEVEL OF INTEGRITY THROUGH THE BALANCE OF THE AFTERNOON.
THEREFORE...HAVE INTRODUCED THUNDER INTO THE DETROIT AREA FORECASTS
AND REFINED TIMING FOR THE SAGINAW AND FLINT FORECASTS. MEANWHILE...
WINDS WILL CONTINUE TO INCREASE FROM THE SOUTH AS THE STORMS
APPROACH /EXCEPTION BEING MBS WHERE WINDS WILL HOLD A GREATER
EASTERLY COMPONENT/.  SHOWERS AND EMBEDDED STORMS WILL LINGER ACROSS
THE SAGINAW VALLEY THIS EVENING AS THE WARM FRONT STALLS OUT ACROSS
THE REGION.

//DTW THRESHOLD THREATS...
* MEDIUM CONFIDENCE IN THUNDERSTORMS BETWEEN 21-00Z.

* MEDIUM CONFIDENCE IN CIGS BELOW 5000 FEET LATE THIS AFTERNOON
  WITHIN THUNDERSTORMS.

* MEDIUM CONFIDENCE IN CIGS BELOW 5000 FEET SUNDAY MORNING WITH
  INCREASED LOW LEVEL MOISTURE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH...MIZ047-MIZ048-MIZ053...FROM 8 PM SUNDAY TO 8 PM
     MONDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...MANN
LONG TERM....MR/SS
MARINE.......MR
HYDROLOGY....MR
AVIATION.....MANN

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 12, 2:24 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
324 PM EDT SAT APR 12 2014

MIZ047-048-053-131930-
MIDLAND-BAY-SAGINAW-
324 PM EDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY SETTLING IN OVER THE CENTRAL GREAT LAKES WILL
RESULT IN PERIODS OF SHOWERS AND A FEW THUNDERSTORMS LATE TODAY
AND INTO TONIGHT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED.
STORM MOTION WILL BE FROM WEST TO EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WATCH IS IN EFFECT SUNDAY EVENING THROUGH MONDAY EVENING.
REFER TO THE LATEST FLOOD STATEMENT FOR DETAILS.

PERIODS OF RAIN WILL CONTAIN A FEW THUNDERSTORMS THROUGH MONDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ049-054-055-060>063-068>070-075-076-082-083-131930-
HURON-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
324 PM EDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TODAY AND TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH MONDAY AS A FRONTAL
BOUNDARY LINGERS NEAR THE AREA. PERIODS OF HEAVY RAINFALL WILL
ALSO BE POSSIBLE, MAINLY LATE SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-131930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
324 PM EDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TODAY AND TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH MONDAY AS A FRONTAL
BOUNDARY LINGERS NEAR THE AREA. PERIODS OF HEAVY RAINFALL WILL
ALSO BE POSSIBLE, PARTICULARLY LATE SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Apr 12, 4:27 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
527 PM EDT SAT APR 12 2014

MIZ053-122230-
SAGINAW-
527 PM EDT SAT APR 12 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES WEST OF ST. CHARLES...MOVING EAST AT 50
MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MERRILL BY 540 PM EDT...
  ST. CHARLES BY 550 PM EDT...
  BRIDGEPORT AND SAGINAW BY 605 PM EDT...
  FRANKENMUTH AND BIRCH RUN BY 615 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

DRK
Special weather statement, Apr 12, 5:32 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
632 PM EDT SAT APR 12 2014

MIZ060-122330-
SHIAWASSEE-
632 PM EDT SAT APR 12 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF LAINGSBURG...MOVING EAST AT 55
MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LAINGSBURG BY 645 PM EDT...
  CORUNNA AND OWOSSO BY 655 PM EDT...
  BANCROFT BY 700 PM EDT...
  DURAND AND LENNON BY 705 PM EDT...
  BYRON BY 710 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

DRK

The radar

The Detroit radar (KDTX), 63 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Shiawassee

When
April 12, 5:50 PM EST
Where
Shiawassee County, 0.51 mi W of Perry
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.820, -84.230

Dozens of 1 foot diameter pine trees uprooted.

Thunderstorm Wind, Shiawassee

When
April 12, 6:05 PM EST
Where
Shiawassee County, 0.86 mi SW of Durand
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.910, -83.990

An 18 inch diameter pine tree was reported blown down.

Thunderstorm Wind, Shiawassee

When
April 12, 6:07 PM EST
Where
Shiawassee County, Byron
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.820, -83.950

Roof peeled of gymnasium.

Thunderstorm Wind, Genesee

When
April 12, 6:09 PM EST
Where
Genesee County, 0.51 mi E of Gaines Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.870, -83.820

Large tree was blown down, taking down a power line and blocking the road. A metal side barn was also heavily damaged.

Thunderstorm Wind, Genesee

When
April 12, 6:10 PM EST
Where
Genesee County, Gaines
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.870, -83.900

A roof was blown off a house.

Thunderstorm Wind, Genesee

When
April 12, 6:18 PM EST
Where
Genesee County, 0.51 mi W of Linden
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.820, -83.780

Trees and power lines reported down.

Hail, Genesee

When
April 12, 6:18 PM EST
Where
Genesee County, 0.51 mi W of Linden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.820, -83.780

Thunderstorm Wind, Genesee

When
April 12, 6:20 PM EST
Where
Genesee County, 0.86 mi NE of Rankin
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.930, -83.720

Numerous uprooted trees and power lines down.

Thunderstorm Wind, Genesee

When
April 12, 6:22 PM EST
Where
Genesee County, 0.86 mi NE of Lake Fenton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.860, -83.720

Numerous 18 inch diameter trees and power lines down.

Thunderstorm Wind, Genesee

When
April 12, 6:22 PM EST
Where
Genesee County, 1.79 mi NE of Rankin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.938, -83.704

Downed power lines caused the closure of I-75.

Hail, Oakland

When
April 12, 6:30 PM EST
Where
Oakland County, 2.07 mi S of Newark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.840, -83.620

Thunderstorm Wind, Oakland

When
April 12, 6:30 PM EST
Where
Oakland County, 1.47 mi SSW of Newark
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
42.850, -83.630

Trees and power lines reported blown down.

Thunderstorm Wind, Oakland

When
April 12, 6:30 PM EST
Where
Oakland County, 2.07 mi S of Newark
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.840, -83.620

A trained spotter estimated a 65 mph thunderstorm wind gust.

Hail, Oakland

When
April 12, 6:39 PM EST
Where
Oakland County, 1.67 mi WNW of Jossman Acres
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.780, -83.500

Thunderstorm Wind, Oakland

When
April 12, 6:39 PM EST
Where
Oakland County, 1.67 mi WSW of Jossman Acres
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.760, -83.500

A trained spotter estimated a 60 mph thunderstorm wind gust.

Hail, Oakland

When
April 12, 6:42 PM EST
Where
Oakland County, 3.68 mi NE of Holly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -83.560

Thunderstorm Wind, Oakland

When
April 12, 6:44 PM EST
Where
Oakland County, 3.15 mi SSE of Perry Lake Hgts
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
42.790, -83.370

Numerous trees and power lines blown down, along with siding damage to a house.

Thunderstorm Wind, Oakland

When
April 12, 6:55 PM EST
Where
Oakland County, Lake Orion
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.780, -83.230

Widespread trees reported blown down.

Thunderstorm Wind, Oakland

When
April 12, 6:56 PM EST
Where
Oakland County, 2.57 mi NW of Randall Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.760, -83.310

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Macomb

When
April 12, 7:00 PM EST
Where
Macomb County, 0.51 mi E of Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.720, -83.020

Power lines reported down.

Thunderstorm Wind, Oakland

When
April 12, 7:06 PM EST
Where
Oakland County, 1.67 mi WSW of Rochester Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -83.160

One foot diameter pine trees uprooted.

Thunderstorm Wind, Macomb

When
April 12, 7:10 PM EST
Where
Macomb County, 0.51 mi W of Washington
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.720, -83.040

Seven large pine trees and power lines blown down.

Thunderstorm Wind, Macomb

When
April 12, 7:10 PM EST
Where
Macomb County, 2.13 mi SSE of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.700, -83.070

A trained spotter estimated a 60 mph thunderstorm wind gust.

Hail, Macomb

When
April 12, 7:10 PM EST
Where
Macomb County, 2.13 mi SSE of Mt Vernon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.700, -83.070

Thunderstorm Wind, Macomb

When
April 12, 7:13 PM EST
Where
Macomb County, 1.47 mi NNE of Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.740, -83.020

Power lines reported down.

Hail, Macomb

When
April 12, 7:14 PM EST
Where
Macomb County, 1.67 mi ENE of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.730, -83.000

Thunderstorm Wind, Macomb

When
April 12, 7:15 PM EST
Where
Macomb County, 0.86 mi SW of Davis
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.720, -82.960

A trained spotter estimated a 62 mph thunderstorm wind gust.

Hail, Macomb

When
April 12, 7:15 PM EST
Where
Macomb County, 0.86 mi SW of Davis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.720, -82.960

Thunderstorm Wind, Macomb

When
April 12, 7:23 PM EST
Where
Macomb County, 0.69 mi S of Waldenburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.660, -82.930

Shingles blown off roofs and trees reported blown down.

Thunderstorm Wind, Macomb

When
April 12, 7:25 PM EST
Where
Macomb County, 2.57 mi SE of Waldenburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.640, -82.900

Street light and power poles reported down.

Thunderstorm Wind, Macomb

When
April 12, 7:25 PM EST
Where
Macomb County, 1.47 mi NNE of Chesterfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.690, -82.820

Power lines reported down.

Thunderstorm Wind, Macomb

When
April 12, 7:26 PM EST
Where
Macomb County, 0.51 mi E of Chesterfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.670, -82.820

Power lines reported down.

Thunderstorm Wind, Macomb

When
April 12, 7:29 PM EST
Where
Macomb County, 1.47 mi NNW of Anchor Bay Gardens
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.670, -82.790

A power pole was reported down.

Thunderstorm Wind, St. Clair

When
April 12, 7:42 PM EST
Where
St. Clair County, 1.23 mi SW of Marine City
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.710, -82.500

Numerous trees and power lines blown down. Shed blown over and three roofs partially peeled.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507854, 507827, 507856, 507828, 507829, 507830, 507858, 507831, 507832, 507833, 507823, 507834, 507845, 507824, 507846, 507825, 507835, 507868, 507848, 507836, 507837, 507838, 507849, 507872, 507839, 507826, 507851, 507873, 507874, 507840, 507841, 507842, 507843, 507844.